You are not currently logged in.
Access your personal account or get JSTOR access through your library or other institution:
Solitaire Mancala Games and the Chinese Remainder Theorem
Brant Jones, Laura Taalman and Anthony Tongen
The American Mathematical Monthly
Vol. 120, No. 8 (October 2013), pp. 706-724
Published by: Mathematical Association of America
Stable URL: http://www.jstor.org/stable/10.4169/amer.math.monthly.120.08.706
Page Count: 19
Preview not available
Abstract Mancala is a generic name for a family of sowing games that are popular all over the world. There are many two-player mancala games in which a player may move again if their move ends in their own store. In this work, we study a simple solitaire mancala game called Tchoukaillon that facilitates the analysis of “sweep” moves, in which all of the stones on a portion of the board can be collected into the store. We include a self-contained account of prior research on Tchoukaillon, as well as a new description of all winning Tchoukaillon boards with a given length. We also prove an analogue of the Chinese Remainder Theorem for Tchoukaillon boards, and give an algorithm to reconstruct a complete winning Tchoukaillon board from partial information. Finally, we propose a graph-theoretic generalization of Tchoukaillon for further study.
Copyright the Mathematical Association of America 2013